One of the main worry points with the contraceptive pill is that people think it makes you fat. But is that actually backed by science?
Whether you need some advice before you go on The Pill, or you’re just looking for an excuse for those few extra kilos, you’re come to the right place to decipher fact from fiction.
So, can The Pill make you gain weight?
Despite the weight gain horror stories out there, the answer is no, The Pill can not "make you" gain weight.
Studies have shown that gaining weight on The Pill is unlikely, and although some women do put on weight while taking The Pill, the reverse is also true. Yes, that’s right—some women actually lose weight on the contraceptive pill.
Does The Pill make you hungry?
Now here’s the catch: although The Pill can’t technically make you fat, it can increase your appetite. This will of course make you feel hungry (and possibly hangry) which could cause you to eat more.
In the same way that PMS makes you crave ice cream at ungodly hours and alters your estrogen and progesterone levels, The Pill can do the same.
This isn’t always the case, and some women report having absolutely no changes in their appetite, but it is something to be aware of if you’re considering going on The Pill.
Does The Pill make you fatter?
Another interesting pill rumour is that it changes your body composition. This is actually backed by science, and may explain why weight gain is still the most commonly reported side effect of The Pill.
In a report conducted in 2009, a physiologist discovered that women on The Pill will gain on average 40 per cent less muscle than women who aren’t.
The result? Even if you’re working out more you might not see the benefits as quickly if you’re on The Pill. Many people believe this to be the reason that we can feel a little fluffy around the edges whilst on the contraceptive pill.
Does The Pill make you bloat?
If you’re still racking your brains trying to figure out why you feel heavier and "fatter" on The Pill, it could be because of bloating.
When you go on the contraceptive pill, your hormone levels change, and this can affect your gastrointestinal tract.
Annoyingly, this can cause bloating and constipation in the early stages of starting The Pill, however it usually settles down after a couple of weeks. If you don’t see an improvement, it could be worth contacting your doctor to assess your current situation.
Is the contraceptive Pill right for me?
When deciding whether The Pill is right for you, it’s important to consider your overall wellbeing and health.
If you do feel like you are gaining weight on The Pill, or experiencing uncomfortable gastrointestinal effects, then be sure to discuss it with your doctor and assess your options.
Plus, if you’re looking for more information on sexual health, fertility, and contraception, you can learn more about Kin here.